After the first 3 Avonex shots the more severe side effects like severe chills just "go away" for normal ordinary nonspecial nonblessed folks.
You need not do anything special to make this happen.
Go VERY LIGHT on Tylenol. The Avonex is brutal on the LIVER. I would also go easy on drinking any alcohol. The combination has been known to kill MS FOLKS.
The Tylenol is even worse for the liver. See below extract on causes of liver failure in the real world.
Acetaminophen Is Leading Cause of Acute Liver Failure
Download Complimentary Source PDF By Neil Osterweil, Senior Associate Editor, MedPage Today
Published: November 30, 2005
Reviewed by Robert Jasmer, MD; Assistant Professor of Medicine, University of California, San Francisco . Earn CME/CE credit
for reading medical news SEATTLE, Nov. 30 - Liver toxicity from acetaminophen poisoning is by far the most common cause of acute liver failure in the United States, researchers reported.
* Inform patients that acetaminophen dosing greater than 7.5 g/day could be hazardous. Reassure them, however, that acetaminophen-related liver toxicity is an uncommon occurrence, and that the drug itself is not toxic.
* Instruct patients who use over-the-counter medications to read labels carefully and look for the ingredient acetaminophen in analgesics, cold and allergy medications, sleep aids, and other products.
* Inform patients who have alcoholic liver disease that smaller amounts of acetaminophen (4-5 g/day) have been reported to cause acute liver failure.
Users of the popular painkiller who are most at risk include those with depression, chronic pain, alcohol/narcotic use, and those who take several acetaminophen-containing products at the same time, they added.
"Education of patients, physicians, and pharmacists to limit high-risk [acetaminophen] use settings is recommended," wrote Anne M. Larson, M.D., of the University of Washington, and colleagues at 21 other U.S. centers, in the December issue of Hepatology.
Acetaminophen (Tylenol and generics) is widely available in over-the-counter preparations for headaches, colds, allergies, osteoarthritis, and other conditions.
The data suggest that consistent use of as little as 7.5 g/day of acetaminophen could lead to severe hepatic injury, Dr. Larson and colleagues wrote.
But in an accompanying editorial, John G. O'Grady, M.D., of the Institute of Liver Studies at King's College Hospital in London cautioned that there's no need for panic, because acetaminophen-associated liver toxicity is uncommon, and the drug itself is not toxic.
"Measures to minimize acetaminophen hepatotoxicity are important but need to be considered in the context that the apparent scale of the problem is a reflection of the huge number of patients taking acetaminophen with good effects and in the absence of any adverse event," Dr. O'Grady wrote.
"Educational initiatives to highlight the range of preparations containing acetaminophen, together with reiteration of advice on maximum daily dosing, have potential benefits, especially with respect to unintentional overdosing," he added.
Acetaminophen overdose -- anything more than the package-recommended 4 g/day -- has been associated with severe hepatic necrosis leading to acute liver failure. Some people deliberately take toxic doses in suicide attempts, but others may accumulate high levels of acetaminophen unintentionally when they take, for example, Tylenol for a headache and a second acetaminophen-containing product for cold symptoms.
Although N-acetylcysteine administered with 12 hours of ingestion of acetaminophen can prevent liver injury, many people may be unaware that they could benefit from it, Dr. Larson and colleagues wrote.
"Unintentional overdosing is usually only recognized after symptoms have developed. Extended acetaminophen dosing, delay in seeking medical attention, and/or failure to institute N-acetylcysteine therapy are associated with greater morbidity and mortality," they noted.
To determine whether people who inadvertently overdose on acetaminophen are at greater risk for bad outcomes, Dr. Larson and colleagues at 22 U.S. tertiary care centers examined the incidence, risk factors, and outcomes of acetaminophen-induced acute liver failure in consecutive patients seen over a six-year period.
They found that 662 patients met the established acute liver failure criteria of coagulopathy and encephalopathy, and that 42% of these patients (275) had liver failure associated with acetaminophen liver injury.
They also noted that the annual percentage of acetaminophen-related failures rose during the study period. Acute liver failure related to use of the painkiller accounted for 28% of all cases in 1998, and 51% in 2003.
The median dose ingested by participants in the study was 24 g (range 1.2-180 g). The 24 g dose is the equivalent of 48 extra-strength tablets, the authors noted.
Suicide attempts accounted for 122 of the 275 cases (44%), unintentional overdoses accounted for 131 (48%) of the cases, and the remaining 22 (8%) were of unknown intent.
Among those who didn't intend to overdose, 38% had taken two or more acetaminophen-containing products simultaneously, and 63% used narcotic-containing compounds such as Percocet (acetaminophen and oxycodone) or Vicodin (acetaminophen and hydrocodone).
Eighty-one percent of patients in this group reported taking an acetaminophen and/or other analgesics for acute or chronic pain syndromes.
"Overall, 178 subjects (65%) survived, 74 (27%) died without transplantation, and 23 subjects (8%) underwent liver transplantation; 71% were alive at three weeks," the investigators wrote.
Both the transplant-free survival rate and rate of liver transplantation were similar between intentional and unintentional overdoses.
Both the study authors and editorialist suggested that a strategy restricting but not banning over-the-counter sales of acetaminophen containing medications may be necessary to prevent accidental overdoses.
"This approach was taken in the United Kingdom in 1998, when over-the-counter sales of acetaminophen were restricted to 16 g," he wrote. "In the four years following the change in legislation there was a 30% reduction in patients with severe acetaminophen-induced acute liver failure admitted to specialist liver units and liver transplant centers."
In France, where only half that much acetaminophen can be bought at one time "this measure is highly effective in minimizing severe acetaminophen hepatotoxicity,"